California, 2006

Debris Flow in California, April 4 to 12, 2006

April 4 to 12, 2006 · NWS MTR · 1 event in 1 county or zone

Heavy and persistent rains in the Santa Cruz mountains during the first half of April caused many landslides. Damage was estimated at nearly $13 million, with at least $6 million charged to county road damages.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Heavy and persistent rains in the Santa Cruz mountains during the first half of April caused many landslides. Damage was estimated at nearly $13 million, with at least $6 million charged to county road damages. At least 17 homes in Santa Cruz County were damaged, including 9 that were red-tagged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Apr 4, 2:00 PM PST, 1 hour earlier.

Area forecast discussion, Apr 4, 2:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
300 PM PDT TUE APR 4 2006

.DISCUSSION...AROUND 17Z WE HAD A CONFERENCE CALL WITH SPC AND IT
WAS DECIDED THAT ALL BAY AREA COUNTIES EXCEPT FOR SOLANO IN
SACRAMENTOS CWA WOULD BE LEFT OUT OF THE SEVERE THUNDERSTORM WATCH
BOX THAT IS IN EFFECT FOR THE CENTRAL VALLEY UNTIL 00Z. SO FAR THIS
AFTERNOON THE BULK OF THE CONVECTIVE WEATHER HAS BEEN CONFINED TO THE
CENTRAL VALLEY WITH WIDESPREAD SHOWERS AND ISOLATED T-STORMS OVER THE
BAY AREA. THIS TREND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. EVEN
THOUGH WE WILL LOSE SOLAR HEATING (WHICH HAS BEEN MINIMAL TODAY DUE
TO CLOUD COVER) THE COLDEST UPPER AIR WILL FINALLY PUSH INLAND. THIS
WILL KEEP THINGS UNSTABLE ENOUGH TO LEAVE THE MENTION OF T-STORMS IN
THE FORECAST THROUGH THE OVERNIGHT HOURS. IN FACT WOULD ACTUALLY
EXPECT TO SEE MORE LIGHTNING STRIKES OVER THE BAY AREA TONIGHT AS
COMPARED TO THIS AFTERNOON. EVIDENCE OF INCOMING COLD AIR ALOFT WAS
VERIFIED WITH A REPORT OF SNOW MIXING IN WITH THE RAIN ATOP MOUNT
HAMILTON ALREADY THIS AFTERNOON. HAVE BROKEN OUT THE ZONES TO ALLOW
FOR 3500 TO 4000 FOOT SNOW LEVELS ACROSS OUR HIGHEST PEAKS. LOWERING
SNOW LEVELS CAN ONLY HELP ACROSS THE ENTIRE STATE WHERE WIDESPREAD
FLOODING CONCERNS RUN FROM NORTH TO SOUTH AS THE MAIN RESERVOIRS
PERFORM MAJOR RELEASES IN ANTICIPATION OF MORE RAIN THROUGH THE
MIDDLE OF THE MONTH.

BACK TO OUR AREA...EXPECT SHOWERS TO ONLY SLOWLY DECREASE DURING THE
DAY WEDNESDAY AS A TRAILING SHORTWAVE MOVES DOWN THE COAST UNDER
ONSHORE FLOW. THIS USUALLY ACTS TO ENHANCE SHOWER ACTIVITY ALONG THE
COASTAL HILLS AND AROUND MONTEREY BAY/BIG SUR. HOWEVER THERE STILL
DOES SEEM TO BE MODEL CONSENSUS ON A DRY SPELL FROM WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT/EARLY FRIDAY. THE GFS BRINGS THE NEXT COLD
FRONT ACROSS NORCAL BY FRIDAY AFTERNOON. HOWEVER THE 12Z ECMWF
IMPLIES A SLIGHTLY FASTER SOLUTION. FOR NOW HAVE CHANCE POPS ON
FRIDAY. GOOD NEWS IS THAT THE FRONT DOES NOT LOOK OVERLY WET...JUST
MORE RAIN.

THE WEEKEND FORECAST CONTINUES TO LOOK SUSPECT WITH BELOW NORMAL
TEMPS A NEAR GUARANTEE AS THE COOL UPPER TROUGH HANGS OVERHEAD. THE
PRESENCE OF THE TROUGH MANDATES THAT AT LEAST THE CHANCE OF SHOWERS
STAYS IN THE FORECAST OVER THE WEEKEND...ALTHOUGH AS WAS STATED
THIS MORNING NEITHER DAYS LOOKS LIKE A WASHOUT AT THIS TIME.

MODELS STILL HAVE A STRONG AGREEMENT FOR ANOTHER POTENTIALLY
SIGNIFICANT RAIN MAKER BY MONDAY NIGHT OR TUESDAY OF NEXT WEEK.
THE NEW 12Z ECMWF IS IN AND CONTINUES TO SHOW PERSISTENT TROUGHINESS
OVER OUR REGION OUT THROUGH THE NEXT 10 DAYS. THE MODEL ENSEMBLE
AGREEMENT ON THIS FOR APRIL IS QUITE PHENOMENAL CONSIDERING THIS IS
USUALLY THE TRANSITION SEASON TO DRIER WEATHER AND CUT-OFFS. UPSHOT
IS CONTINUED WET AND COOL WEATHER AT LEAST THROUGH MID-APRIL.

&&

.PREVIOUS AVIATION...SHOWERS WITH PERIODS OF MODERATE RAIN WILL
PERSIST ACROSS BAY AREA TERMINALS TODAY. ISOLATED THUNDERSTORMS ARE
FIRING OFF THE CENTRAL COAST AND THE POSSIBILITY OF THUNDERSTORMS
MOVING INLAND REMAINS PROBABLE. RAIN WILL LAST INTO THE EVENING AS
THIS LOW MOVES INLAND OVER THE CENTRAL COAST. WINDS WILL BE PRIMARILY
LIGHT OUT OF THE SOUTH TO SOUTHEAST HOWEVER PERIODS OF VARIABLE WINDS
ARE POSSIBLE WITH PASSING RAIN BANDS.

&&

.PREVIOUS MARINE...DOPPLER RADAR INDICATES NUMEROUS THUNDERSTORMS OFF
THE CENTRAL COAST THIS MORNING. NUMEROUS LIGHTNING STRIKES WERE ALSO
OBSERVED TO ACCOMPANY A CELL ABOUT 30 MILES WEST OF POINT ARENA. A
MARINE WEATHER STATEMENT WAS THEREFORE ISSUED THIS MORNING FOR THE
COASTAL WATERS TO WARN MARINERS OF THE THUNDERSTORM ACTIVITY.
MARINERS CAN EXPECT GUSTY WINDS...LOCALLY HIGHER WAVES...PERIODS OF
HEAVY RAIN...AND LIGHTNING TO ACCOMPANY THESE THUNDERSTORMS. (FOR
MORE INFORMATIONS REFER TO FZUS76 - MWSMTR).

&&

.MTR WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC FORECAST: R WALBRUN
MARINE/AVIATION: C WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Apr 4, 1:30 PM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
230 PM PDT TUE APR 4 2006

CAZ006-505>518-051300-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
230 PM PDT TUE APR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
TONIGHT. LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE. THE
HEAVIEST RAINS WILL OCCUR OVER THE SANTA CRUZ AND SANTA LUCIA
MOUNTAINS. SMALL STREAMS AND CREEKS IN THESE AREAS WILL NEED TO BE
MONITORED FOR POSSIBLE FLOODING. IN ADDITION THE RAINFALL WILL
CONTINUE TO CAUSE MINOR MUDSLIDES ALONG ALREADY SATURATED HILLS.

SNOW LEVELS WILL ALSO DROP OVERNIGHT TO BETWEEN 3500 AND 4000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS ARE FORECAST TO DIMINISH THROUGH THE DAY ON WEDNESDAY.
A BRIEF DRY PERIOD IS FORECAST WEDNESDAY NIGHT THROUGH FRIDAY
MORNING. THE NEXT COLD FRONT WILL MOVE INTO THE AREA BY FRIDAY
AFTERNOON WITH MORE RAIN...BUT MAINLY LIGHT. UNSEASONABLY COOL
WEATHER WITH CONTINUED CHANCES OF SHOWERS WILL CONTINUE OVER THE
WEEKEND.

ANOTHER MORE ORGANIZED STORM WILL BRING RENEWED MODERATE TO HEAVY
RAIN CHANCES TO THE ENTIRE FORECAST AREA LATER MONDAY AND TUESDAY
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WALBRUN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Santa Cruz Mountains

When
April 4, 3:00 PM PST to April 12, 6:00 PM PST
Where
Santa Cruz Mountains forecast zone
Property damage
$13 million
Reported by
EMERGENCY MANAGER
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497355.